Browse

You are looking at 1 - 5 of 5 items

Open access

Danielle R Bullock, Bradley S Miller, H Brent Clark and Patricia M Hobday

Summary

IgG4-related hypophysitis is an important diagnostic consideration in patients with a pituitary mass or pituitary dysfunction and can initially present with headaches, visual field deficits and/or endocrine dysfunction. Isolated IgG4-related pituitary disease is rare, with most cases of IgG4-related disease involving additional organ systems. We report the case of a teenage female patient with isolated IgG4-related hypophysitis, diagnosed after initially presenting with headaches. Our patient had no presenting endocrinologic abnormalities. She was treated with surgical resection, prednisolone and rituximab with no further progression of disease and sustained normal endocrine function. This case, the youngest described patient with isolated IgG4-related hypophysitis and uniquely lacking endocrinologic abnormalities, adds to the limited reports of isolated pituitary disease. The use of rituximab for isolated pituitary disease has never been described. While IgG4-related hypophysitis has been increasingly recognized, substantial evidence concerning the appropriate treatment and follow-up of these patients is largely lacking.

Learning points:

  • IgG4-related hypophysitis most often occurs in the setting of additional organ involvement but can be an isolated finding. This diagnosis should therefore be considered in a patient presenting with pituitary abnormalities.

  • Most patients with IgG4-related hypophysitis will have abnormal pituitary function, but normal functioning does not exclude this diagnosis.

  • Corticosteroids have been the mainstay of therapy for IgG4-related disease, with other immunosuppressive regimens being reserved for refractory cases. Further research is needed to understand the effectiveness of corticosteroid-sparing regimens and whether there is utility in using these agents as first-line therapies.

Open access

Sulaiman Haji Ali, K Aljenaee, W A Wan Mahmood and M Hatunic

Summary

Hypothyroidism is a recognized side effect of thalidomide drugs. We herein report a case of 83-year-old Irish female with a diagnosis of multiple myeloma and a background history of type 2 diabetes mellitus and hypertension. Our patient received pomalidomide and multiple courses of chemotherapy and achieved very good initial response for her multiple myeloma but subsequently she relapsed. She did not have any past history of thyroid disease or family history of thyroid disorders. Prior to treatment with pomalidomide, her thyroid function test was completely normal. She was commenced on pomalidomide in February 2017. Four weeks post treatment, she presented with worsening fatigue, and as a part of her workup, a thyroid function test was performed. Her free T4 was low at 7.2 pmol/L (reference range: 9.0–20.0) while her TSH was elevated at 44.7 mIU/L (reference range: 0.35–4.94). Pomalidomide treatment was terminated, and she was commenced on thyroid hormonal therapy replacement therapy with thyroxine with good clinical and biochemical response. Practitioners prescribing pomalidomide should be aware of this potential complication and patients who are receiving immunomodulatory drugs like pomalidomide should undergo regular thyroid hormone levels screen.

Learning points:

  • Overt hypothyroidism is a side effect of pomalidomide.

  • Thyroid function test should be included as a screening test with regular review in patients receiving pomalidomide.

  • Unexplained worsening fatigue in patients receiving pomalidomide should raise the possibility of overt hypothyroidism.

Open access

V Larouche and M Tamilia

Summary

Enteroviruses, including coxsackieviruses and Echovirus, are well known pathogens responsible for the development of thyroiditis. We describe the case of a 49-year-old woman with no personal or family history of thyroid disease who presented to the emergency room with a two-week history of daily fevers up to 39°C, a sore throat, occasional palpitations and diaphoresis, decreased appetite and an unintentional 10 kg weight loss over the same time course Physical examination revealed mild tachycardia, an intention tremor and a normal-sized, nontender thyroid gland without palpable nodules. The remainder of the physical examination was unremarkable and without stigmata of Graves’ disease. Her initial blood tests revealed overt thyrotoxicosis, elevated liver enzymes, an elevated C-reactive protein, a negative monospot and a positive CMV IgM antibody. Thyroid sonography revealed areas of hypoechogenicity and relatively low vascularity. Fine-needle biopsy showed a lymphocytic infiltrate. The patient was treated symptomatically with propranolol. On follow-up, the patient became euthyroid, and her liver enzymes normalised. Previous cases of CMV-induced thyroiditis occurred in immunosuppressed patients. This is the first reported case of a CMV-mononucleosis-induced thyroiditis in an immunocompetent adult patient and serves as a reminder that viral illnesses are a common cause of thyroiditis with abnormal liver enzymes.

Learning points:

  • The differential diagnosis of thyrotoxicosis with abnormal liver enzymes includes severe hyperthyroidism and thyroid storm caused by Graves’ disease as well as the thyrotoxic phase of a thyroiditis, usually caused by a virus such as coxsackievirus or, in this case, cytomegalovirus.

  • Cytomegalovirus appears to be a recently recognized causal agent for thyroiditis, both in immunosuppressed and immunocompetent patients.

  • Careful follow-up of thyroid function tests in patients with thyroiditis allows clinicians to determine if patients’ thyroid hormone secretion normalizes or if they remain hypothyroid.

Open access

Ana G Ferreira, Tiago N Silva, Henrique V Luiz, Filipa D Campos, Maria C Cordeiro and Jorge R Portugal

Sellar plasmacytomas are rare and the differential diagnosis with non-functioning pituitary adenomas might be difficult because of clinical and radiological resemblance. They usually present with neurological signs and intact anterior pituitary function. Some may already have or eventually progress to multiple myeloma. We describe a case associated with extensive anterior pituitary involvement, which is a rare form of presentation. A 68-year-old man was referred to our Endocrinology outpatient clinic due to gynecomastia, reduced libido and sexual impotence. Physical examination, breast ultrasound and mammography confirmed bilateral gynecomastia. Blood tests revealed slight hyperprolactinemia, low testosterone levels, low cortisol levels and central hypothyroidism. Sellar MRI showed a heterogeneous sellar mass (56 × 60 × 61 mm), initially suspected as an invasive macroadenoma. After correcting the pituitary deficits with hydrocortisone and levothyroxine, the patient underwent transsphenoidal surgery. Histological examination revealed a plasmacytoma and multiple myeloma was ruled out. The patient was unsuccessfully treated with radiation therapy (no tumor shrinkage). Myeloma ultimately developed, with several other similar lesions in different locations. The patient was started on chemotherapy, had a bone marrow transplant and is now stable (progression free) on lenalidomide and dexamethasone. The presenting symptoms and panhypopituitarism persisted, requiring chronic replacement treatment with levothyroxine, hydrocortisone and testosterone.

Learning points:

  • Plasmacytomas, although rare, are a possible type of sellar masses, which have a completely different treatment approach, so it is important to make the correct diagnosis.

  • Usually, they present with neurological signs and symptoms and a well-preserved pituitary function, but our case shows that anterior pituitary function can be severely compromised.

  • Making a more extensive evaluation (clinical and biochemical) might provide some clues to this diagnosis.

Open access

Takatoshi Anno, Fumiko Kawasaki, Maiko Takai, Ryo Shigemoto, Yuki Kan, Hideaki Kaneto, Tomoatsu Mune, Kohei Kaku and Niro Okimoto

Summary

A 76-year-old man had a hypopituitarism including adrenal insufficiency, hypogonadism and hypothyroidism. Based on various findings including the swelling of the pituitary gland, increase of serum IgG4 level and abundant IgG4-positive plasma cell infiltration in immunostaining of the pituitary gland, we diagnosed this subject as IgG4-related hypophysitis. In general, a high-dose glucocorticoid treatment is effective for IgG4-related disease. His clinical symptom, laboratory data and adrenal insufficiency were almost improved without any therapy. The serum IgG4 level was decreased and pituitary size was normalized with hydrocortisone as physiological replacement. This case report provides the possibility that IgG4 level is decreased spontaneously or with physiological dose of glucocorticoid therapy.

Learning points:

  • We performed the pituitary gland biopsy and histochemical examination glucocorticoid therapy in a subject with IgG4-related hypophysitis.

  • This case report provides the possibility that IgG4 level is decreased spontaneously or with a physiological dose of glucocorticoid therapy. We reported the clinical course of IgG4-related hypophysitis without a high-dose glucocorticoid treatment, although there were a few reports about the retrospective examination.

  • Although the patient had still higher IgG4 level compared to normal range, his clinical symptom disappeared and his laboratory data were improved.

  • We should keep in mind the possibility of IgG4-related hypophysitis when we examine one of the uncertain causes of a hypopituitarism including adrenal insufficiency, hypogonadism and hypothyroidism.